Stomach remedies that contain aspirin can cause internal bleeding, the Food and Drug Administration reminded people on Monday.
The widely used OTC products already have warnings about this bleeding risk in their labels, though Dr. Karen Mahoney, Deputy Director and Supervisory Medical Officer in FDA’s Division of Nonprescription Drug Products, noted that a review of adverse event reports identified 41 cases of serious bleeding associated with these products between 1969 and August 2014.
The FDA said it would investigate eight cases of serious bleeding associated with the products, which include antacid tablets that dissolve in water.
“These widely used products already contain warnings about this bleeding risk on their labels; however, we are continuing to receive reports of this serious safety issue,” the FDA said in a statement.
“As a result, we will continue to evaluate this safety concern and plan to convene an advisory committee of external experts to provide input regarding whether additional FDA actions are needed.” Aspirin is well known to cause stomach bleeding. Other, related drugs such as ibuprofen, also do. They’re known as non-steroidal anti-inflammatory drugs or NSAIDs.
But people may not realize they’d be included in antacids and other stomach remedies sold over the counter.
“Over-the-counter aspirin-antacid products are sold under various trade names, including Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever. They are also available as generic products,” the FDA said. “Many other products for these conditions are available that do not contain aspirin.”
The products are labeled with a warning about the bleeding risk. But the FDA said it found reports of eight people who had used such products who had bleeding so serious they had to be hospitalized. The FDA said there are likely other, unreported cases.
“Patients had underlying conditions such as the risk factors above that put them at greater risk for developing serious bleeding events,” the FDA said.
These risk factors include a history of ulcers, heavy drinking or if people already take an NSAID for something else. People over 60 also have a higher risk of stomach bleeding. The new warning comes as FDA added a warning in 2009 about the risk of serious bleeding the labels of all OTC products that contain NSAIDs, including aspirin-containing antacid products.